Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 24, 2018Brown County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 24, 2018, 10:04 AM CDT for Brown County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 10:04 AM CDT (15:04 UTC)
Expired
Jun 24, 2018, 10:45 AM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Brown County, MN

The radar

The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS83 KMPX 241504
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1004 AM CDT SUN JUN 24 2018

MNZ074-075-241545-
Brown-Nicollet-
1004 AM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND
NORTHWESTERN NICOLLET COUNTIES...

At 1003 AM CDT, a strong thunderstorm was located over Essig, or 8
miles west of New Ulm, moving east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Ulm, Sleepy Eye, Klossner, Essig, and Searles. 
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9472 4438 9474 4443 9438 4418 9437
TIME...MOT...LOC 1503Z 266DEG 13KT 4430 9463 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:01 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 7:01 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
701 AM CDT Sun Jun 24 2018

.Updated for 12Z Aviation Discussion
Issued at 656 AM CDT Sun Jun 24 2018

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Sun Jun 24 2018

Today will be partly sunny with scattered showers and thunderstorms.
The best chance for rain is across western Minnesota and the Upper
Minnesota River Valley during the late afternoon and evening. The
threat for severe weather is very low because the wind shear is
light. However storms that do develop will be moving slowly, so
similar to yesterday areas that are under these storms could pick up
a quick couple of inches of rain. WPC has a marginal to slight risk
for excessive rain across southwest Minnesota today and tonight.

Not much change from the previous forecast other than tighten the
gradient of precipitation chances based on the latest runs of the
HiRes models. Early morning water vapor imagery with H500 winds
showed an area of weak, compact positive vorticity across eastern
South Dakota, with another larger area across northern Wyoming.

Over the next 36 hours this first shortwave will weaken as it gets
sheared out, but could still spark a few morning showers and
thunderstorms. There should be a break, but then expect the forcing
with this second wave to redevelop and area of storms in western
Minnesota Sunday afternoon and evening. This precipitation is very
slow to move with the weak steering winds aligned parallel to the
forcing, so could see training thunderstorms along with slow moving
thunderstorms, and this could lead to heavy rain and a flooding
threat late Sunday into Monday and lasting through Tuesday
morning.

.LONG TERM...(Monday through Saturday)
Issued at 330 AM CDT Sun Jun 24 2018

The extended period will start with the upper level low drifting
northeast across the Upper Midwest on Monday, and into Tuesday.
During this time frame, precipitable water values are very high
(averaging around 1.7") and the atmosphere will be very efficient
for higher rainfall rates. This will lead to excessive rainfall
amounts, and the possibility of more flooding. The other aspect
is if we get ample instability to generate a few stronger storms
Tuesday. The circulation around the upper low will place the best
divergence and jet max on the east side of the low. Currently,
this upper low is forecast to move over southern Minnesota, with
the best potential of severe storms in eastern Iowa and into
southern Wisconsin (See latest SPC outlook). Any slight deviation
to this track could mean a better chance of stronger storms
Tuesday. However, the main concern will remain the threat of heavy
rainfall and continued flooding, especially considering the
abnormally high river levels in southern Minnesota.

By Tuesday night, this system will quickly depart the Upper Midwest
as strong westerlies develop overhead. There remains a subtle short
wave moving across the region Wednesday. Current low pops seem
warranted as the best moisture and lift is to the east and south.

The heat and humidity will build by the end of the week, with 90s
likely in the forecast. Models have been advertising this upper
ridge building across the central CONUS, and spreading it to the
north/northeast across the Great Lakes, and northeast next weekend.
The main differences in the models is the amplitude and location of
upper ridge. Both the Fv3 (Parallel-GFS), and EC are more
amplified with the upper ridge with the operational GFS and GEM
flatter and weaker. The NAEFS/EC ensembles support the Fv3/
operational EC vs. the GFS/GEM, especially considering run to run
continuity. The more amplified models will lead to a sharper, more
amplified trough across the Northern Rockies/Northern Plains, and
Upper Midwest by the end of the week. This will have a large
impact on where the frontal boundary moves, the strength and
location of the upper jet core, and severity of storms. I wouldn't
be surprised to see several waves of severe thunderstorms
developing across the Plains, and Upper Midwest next weekend. In
addition, if the upper ridge continues to build further west, this
will lead to more heat and humidity. 90s are still a good
possibility Friday, with 90s still a good bet for the southeastern
1/3 of MPX forecast area Saturday/Sunday. The northwestern
forecast area will likely be in the area of active weather with
several waves of thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 656 AM CDT Sun Jun 24 2018

VFR conditions with scattered showers and thunderstorms expected
across western MN which could affect KRWF KAXN and KMKT. Other taf
sites could see a thunderstorm, but chances are lower. Winds will
be southeast.

KMSP...
VFR conditions with scattered afternoon and evening showers and
thunderstorms. Morning thunderstorms should remain west of KMSP,
but should see redevelopment this afternoon, and these storms will
move east and could affect KMSP later this afternoon and evening.

/OUTLOOK FOR KMSP/
Tue...MVFR/-SHRA/-TSRA likely. Wind SE bcmg NW 5-10 kts.
Wed...VFR. Winds NW 5-10 kts.
Thu...VFR. Winds SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, Jun 24, 3:54 AM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT Sun Jun 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
354 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Any thunderstorms that develop through tonight are capable of
producing very heavy rainfall, gusty winds and small hail.
Severe weather is not expected.

River flooding will continue along the Minnesota River and its
tributaries.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with heavy rainfall will occur across the region
Monday and Tuesday. Severe weather potential is low at this time.

River flooding will continue along the Minnesota River and its
tributaries through next week.

The heat and humidity will begin to build late next week. This
will come with an increasing threat for thunderstorms, possibly
severe, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 24, 7:25 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 AM CDT SUN JUN 24 2018

MNZ065-073-241300-
Renville-Redwood-
725 AM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD AND
CENTRAL RENVILLE COUNTIES...

At 724 AM CDT, a strong thunderstorm was located near Delhi, or near
Redwood Falls, moving northeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Delhi and Bechyn.

This includes U.S. Highway 71 between mile markers 87 and 92.

Brief heavy rainfall is also occurring with this storm, and may
cause localized flooding.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm.

LAT...LON 4452 9522 4460 9530 4477 9509 4465 9491
TIME...MOT...LOC 1224Z 226DEG 14KT 4463 9514
Special weather statement, Jun 24, 10:04 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1004 AM CDT SUN JUN 24 2018

MNZ074-075-241545-
Brown-Nicollet-
1004 AM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND
NORTHWESTERN NICOLLET COUNTIES...

At 1003 AM CDT, a strong thunderstorm was located over Essig, or 8
miles west of New Ulm, moving east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Ulm, Sleepy Eye, Klossner, Essig, and Searles.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9472 4438 9474 4443 9438 4418 9437
TIME...MOT...LOC 1503Z 266DEG 13KT 4430 9463

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:25 AM CDTSpecial Weather StatementMPXRenville35 min
Jun 24, 10:45 AM CDTSpecial Weather StatementMPXNicollet45 min
Jun 24, 11:22 AM CDTSpecial Weather StatementMPXBlue Earth53 min
Jun 24, 1:04 PM CDTSpecial Weather StatementMPXWashington56 min
Jun 24, 1:20 PM CDTSpecial Weather StatementMPXMartin, Watonwan55 min
Jun 24, 1:30 PM CDTSpecial Weather StatementMPXFaribault45 min
Jun 24, 2:19 PM CDTAreal Flood WarningMPXBlue Earth, Watonwan14 hr
Jun 24, 3:25 PM CDTSpecial Weather StatementMPXFaribault50 min
Jun 24, 4:27 PM CDTSpecial Weather StatementMPXFaribault3 hr

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.